Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Rash from Abacavir
Nov 9, 2000

I am currently on Abacavir/Intron/Fortovase/Norvir regimen. Although I'm taking all my symptoms/side effects in stride, the rash from Abacavir (on my face, chest and inside my thighs area) has been present for more than a month since I started taking Abacavir. I am splitting Abacavir into 4 half-pills and take them 4 times a day, hoping that my body will get less reaction from such a dosing. Also I am taking benadryl (25 mg) every evg to help me with that but the rash is not going away, and yet I don't want to necessarily stop the regimen (Abacavir) which I consider effective (my viral load is undetectable and I can tolerate the regimen overall). My question is: am I doing the right thing, holding on to Abacavir and hoping that this side effect (rash) will go away?

P.S. I want to thank Dr. Brian Young for his suggestions about my sore throat on Oct. 20th. Rehydration and taking intron at night helps to alleviate my sore throat symptoms.

Response from Dr. Boyle

The rash with abacavir may indicate a hypersensitivity reaction and generally is a sign of danger when taking this medication. You don't describe it very well, nor do you say whether you are having other side effects which may suggest hypersensitivity syndrome. You should call your doctor and be evaluated as soon as possible. If you develop other signs of hypersensitivity syndrome (see the warning card or package insert that came with the abacavir), you should stop it immediately. If your rash is mild, your physician may opt to try to treat you through this problem (and perhaps use increased or different antihistamines or a steroid to help), especially if your options for treatment are limited and you're in need of continuing antiretroviral therapy. Call your doctor to discuss this as soon as possible. I doubt that splitting the dose will help and I'm not aware of any data that suggests that or provides information regarding pharmacokinetics; therefore, this is generally not advisable. BB

Brian Boyle, M.D., J.D.



Previous
I need help (2) - JB
Next
ddI once a day

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement